Alert archive / Minnesota / Tornado Warnings in 2008

Tornado Warning 3, NWS Duluth, MN

May 25, 2008Cass County, Minnesota

NWS Duluth, MN issued this tornado warning at May 25, 2008, 5:52 PM CDT for Cass County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 5:52 PM CDT (22:52 UTC)
Expired
May 25, 2008, 6:15 PM CDT
In force
23 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

County Cass County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 252254
TORDLH
MNC021-252315-
/O.NEW.KDLH.TO.W.0003.080525T2252Z-080525T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
552 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CASS COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 615 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BREVIK...OR
  9 MILES SOUTHEAST OF LEECH LAKE...MOVING EAST AT 15 MPH.  A WATERSPOUT
  WAS REPORTED WITH THIS STORM OVER SOUTHEAST PORTIONS OF LEECH LAKE 
  AT 548 PM CDT.

* THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...
  BOY LAKE BY 605 PM...
  BOY RIVER BY 610 PM...
  TOBIQUE AND BIG SAND LAKE BY 615 PM...

THIS STORM WILL ALSO AFFECT HIGHWAY 200 BETWEEN WHIPHOLT AND REMER.

SEEK SHELTER NOW THE SAFEST PLACE TO BE DURING A TORNADO IS IN A 
BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY 
FURNITURE...OR A BASEMENT STAIRCASE. IF NO BASEMENT IS 
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN A 
SMALL INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER 
YOUR BODY.

LAT...LON 4724 9381 4699 9378 4701 9434 4719 9435
TIME...MOT...LOC 2252Z 265DEG 16KT 4708 9422

$$
 MILLER
1 follow-up statement
000 
WWUS53 KDLH 252302
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
600 PM CDT SUN MAY 25 2008

MNC021-252315-
/O.CON.KDLH.TO.W.0003.000000T0000Z-080525T2315Z/
CASS MN-
600 PM CDT SUN MAY 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR EAST
CENTRAL CASS COUNTY...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THE 
MOST DANGEROUS PART OF THE STORM WAS LOCATED NEAR BOY LAKE...OR 14 
MILES SOUTHEAST OF LEECH LAKE...MOVING EAST AT 20 MPH. MULTIPLE 
WATERSPOUTS WERE REPORTED WITH THIS STORM OVER THE EXTREME SOUTHEAST 
PART OF LEECH LAKE BETWEEN 545 AND 555 PM CDT.

THE MOST DANGEROUS PART OF THIS STORM WILL BE NEAR...
  TOBIQUE BY 610 PM...
  BIG SAND LAKE AND GRAVE LAKE BY 615 PM...

THIS STORM WILL ALSO AFFECT HIGHWAY 200 BETWEEN WHIPHOLT AND REMER.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR 
NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4724 9381 4701 9379 4703 9424 4717 9423
TIME...MOT...LOC 2300Z 265DEG 20KT 4709 9412

$$
 MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 25, 4:20 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 25, 4:20 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
420 PM CDT SUN MAY 25 2008

.MESOSCALE UPDATE CONCERNING SEVERE THUNDERSTORM POTENTIAL FROM THE
BRAINERD LAKES REGION EASTWARD TO NORTHWEST WISCONSIN...

CONVERGENCE ALONG PACIFIC FRONT/DYLINE LOCATED FROM LAKE OF THE
WOODS SOUTHWARD TO JUST WEST OF WILLMAR CONTINUES TO STRENGTHEN..
WITH NUMEROUS ATTEMPTS AT SUSTAINED DEEP CONVECTION JUST TO THE WEST
OF THE DLH WESTERN CWA BORDER.  HOWEVER..THUS FAR..THESE UPDRAFTS
HAVE APPARENTLY NOT BEEN ABLE TO BECOME WELL-ROOTED INTO THE
NEAR-SURFACE LAYER..DESPITE SEVERAL STRONG UPDRAFT PULSES.  DEEP
LAYER SHEAR VECTORS ARE ORIENTED AT ABOUT A 70 DEGREE ANGLE TO THE
BOUNDARY..WHICH WOULD TYPICALLY FAVOR DISCRETE STORM MODE..BUT THUS
FAR..STORM ORGANIZATION APPEARS TO BE LACKING. THERE IS ALSO SOME
QUESTION REGARDING HOW FAR EAST THE SEVERE THREAT WILL EXIST AT
LEAST THRU 6 PM..AS VIZ SAT IMAGERY STILL INDICATES STABLE ROLL
CLOUDS TO THE NORTHEAST OF I94. IN ADDITION..THE TWO BEST STORMS
THUS FAR IN TERMS OF LONGEVITY AND STRUCTURE HAVE BEEN LEFT
MOVERS..SUGGESTING THAT HODOGRAPHS IN THIS AREA POSSESS SOME
ANTI-CYCLONIC CURVATURE. AT LEAST IN THE SHORT TERM..THE PRIMARY
SEVERE THREAT IN AREAS FROM LAKE WINNIBIGOSHISH SOUTHWARD TO THE
BRAINERD LAKES AREA APPEARS TO BE LARGE HAIL WITH A SOMEWHAT LESSER
THREAT OF DAMAGING WINDS..AS LEFT MOVERS ARE TYPICALLY PROLIFIC HAIL
PRODUCERS..SUPPORTED BY RECENT REPORT OF NEAR GOLF BALL SIZE HAIL
FROM SMALL LEFT MOVING CORE JUST NW OF LEECH LAKE.

MEANWHILE..VERY SIGNIFICANT SEVERE THREAT APPEARS TO BE FOCUSSING
ALONG AND JUST NORTH OF NORTHWARD RETREATING OUTFLOW BOUNDARY FROM
MORNING CONVECTION THAT EXTENDS FROM THE NW SUBURBS OF THE MSP METRO
AREA..EASTWARD INTO WCENT WI. INTENSE SUPERCELL HAS DEVELOPED OVER
WRIGHT COUNTY AT THE LEADING EDGE OF STRONG DRY PUNCH INTO SW MN
WHERE OUTFLOW BOUNDARY INTERSECTS THE ADVANCING DRYLINE. AT THIS
TIME..THE OUTFLOW BOUNDARY REMAINS SOUTH OF BURNETT/WASHBURN/SAWYER/
PHILLIPS COUNTIES..BUT LATEST SHORT RANGE MODEL GUIDANCE IS STILL
INSISTENT THAT THE OFB WILL RETREAT NWD BY 00-02Z..ALLOWING MUCH
MORE ROBUST SURFACE BASED INSTABILITY TO SURGE NWD INTO THE
AFOREMENTIONED AREAS. IF THIS DOES IN FACT TRANSPIRE..A MUCH MORE
SIGNIFICANT SEVERE WEATHER THREAT WILL EXIST BETWEEN 6-9 PM.
HOWEVER..ANOTHER POSSIBLE SCEANRIO IS FOR ADDITIONAL STORMS TO THE
WEST OF THE EXISTING SUPERCELL TO MERGE AND DEVELOP INTO AN MCS
WHICH WOULD THEN LIKELY PROPAGATE ESEWD..AND REMAIN MAINLY SOUTH OF
THE DULUTH CWA IN NW WI.
 MILLER

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.
Hazardous weather outlook, May 25, 11:49 AM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1149 AM CDT SUN MAY 25 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261700-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1149 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS
AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY
VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER
VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD
WEATHER RADIO IN ALERT MODE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-261700-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1149 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS
AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY
VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER
VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD
WEATHER RADIO IN ALERT MODE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS
AFTERNOON AND EVENING. TORNADOES ARE ALSO POSSIBLE. THIS IS A VERY
VOLATILE SITUATION AND EVERYONE SHOULD CLOSELY MONITOR THE WEATHER
VIA YOUR FAVORITE SOURCE OF WEATHER...OR KEEP YOUR ALL HAZARD
WEATHER RADIO IN ALERT MODE.

CLC

In the hours before

Local storm report, May 25, 12:00 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1200 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     HAIL             4 S GRANTSBURG          45.72N 92.68W
05/25/2008  M0.75 INCH       BURNETT            WI   AMATEUR RADIO

&&

CCHRIST
Local storm report, May 25, 1:03 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
103 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             1 N SPOONER             45.84N 91.89W
05/25/2008  E0.88 INCH       WASHBURN           WI   TRAINED SPOTTER

            NICKEL-SIZED HAIL.

0100 PM     HAIL             SPOONER                 45.82N 91.89W
05/25/2008  M0.88 INCH       WASHBURN           WI   TRAINED SPOTTER

&&

BETTWY
Local storm report, May 25, 1:37 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
137 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             8 E HAYWARD             46.01N 91.31W
05/25/2008  M0.75 INCH       SAWYER             WI   AMATEUR RADIO

&&

CCHRIST
Local storm report, May 25, 3:19 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
319 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             11 SW MERCER            46.05N 90.22W
05/25/2008  M0.75 INCH       IRON               WI   TRAINED SPOTTER

            CEDAR COVE CABINS.

&&

BETTWY
Local storm report, May 25, 3:19 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
319 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             9 SW MERCER             46.05N 90.18W
05/25/2008  M0.75 INCH       IRON               WI   TRAINED SPOTTER

            CEDAR COVE CABINS.

&&

BETTWY
Local storm report, May 25, 5:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
529 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             FIFIELD                 45.88N 90.42W
05/25/2008  M0.75 INCH       PRICE              WI   TRAINED SPOTTER

&&

CCHRIST

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:08 AM CDTSevere Thunderstorm WarningDLHPine67 min
May 25, 4:24 PM CDTSevere Thunderstorm WarningDLHKoochiching66 min
May 25, 4:42 PM CDTSevere Thunderstorm WarningDLHKoochiching13 min
May 25, 4:55 PM CDTSevere Thunderstorm WarningDLHItasca19 min
May 25, 5:20 PM CDTSevere Thunderstorm WarningDLHKoochiching55 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningDLHCass50 min
May 25, 6:08 PM CDTSevere Thunderstorm WarningDLHKoochiching67 min
May 25, 6:11 PM CDTTornado WarningDLHCass, Itasca41 min
May 25, 6:17 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis31 min
May 25, 6:51 PM CDTSevere Thunderstorm WarningDLHKoochiching24 min

Nearby

Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.